Montana, 2015

Flash Flooding and Hail in Montana, June 5, 2015

June 5, 2015 · NWS BYZ · 9 events in 2 counties and zones

A very moist atmosphere combined with 30-40 Kts of deep layer shear allowed for moderate instability across Southeast Montana. This combined with a disturbance aloft resulted in severe thunderstorms across this area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very moist atmosphere combined with 30-40 Kts of deep layer shear allowed for moderate instability across Southeast Montana. This combined with a disturbance aloft resulted in severe thunderstorms across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 5, 3:10 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 5, 3:10 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT FRI JUN 5 2015

.SHORT TERM...VALID FOR SAT AND SUN...

SHEAR IS INCREASING A BIT IN RESPONSE TO WESTERLY JET TO OUR NORTH
AND ENERGY APPROACHING FROM THE SOUTH. HAVE ISSUED A SEVERE
THUNDERSTORM WATCH THROUGH THE EVENING TO COVER POTENTIAL FOR
LARGE HAIL AND STRONG WINDS...IN ADDITION TO THE THREAT OF HEAVY
RAIN.

PREVIOUS DISCUSSION ISSUED 223 PM...
WE ARE STARTING TO SEE SOME CONVECTION SPREAD INTO THE BEARTOOTH
ABSAROKAS AND OVER THE SOUTHERN BIGHORN MTNS AS OF 1930Z. UPPER
SUPPORT WILL INCREASE OVER THE COMING HOURS AS JET LIFTS OUT OF
THE SOUTH...ALONG EASTERN FLANK OF DEEP UPPER LOW WHICH IS MOVING
SLOWLY OVER THE SW CONUS. CONVECTIVE INITIATION WILL BE
INTERESTING TO WATCH AS THERE ARE AREAS OF LINGERING UPSLOPE
STRATOCU AND MID CLOUD WHICH ARE LIMITING SFC HEATING...SO FOCUS
MAY BE ALONG DIFFERENTIAL HEATING BOUNDARIES OVER THE NEXT FEW
HOURS. MOISTURE CONTENT OF THIS EARLY JUNE AIRMASS IS IMPRESSIVE
WITH DEWPTS IN THE MID TO UPPER 50S AND PWATS ANALYZED TO BE OVER
AN INCH ACROSS OUR EAST. SOUTHEASTERLY SFC WINDS OF 15-25 MPH FROM
SHERIDAN TO BAKER ARE PROVIDING SOME LOW LEVEL SHEAR...BUT
EFFECTIVE BULK SHEAR VALUES REMAIN LOW AT 25 KTS OR LESS.

OVERALL THEME OF FORECAST REMAINS UNCHANGED WITH WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON THROUGH TONIGHT...
WITH MAIN THREATS TO BE SMALL HAIL AND VERY HEAVY RAIN...
ESPECIALLY IN OUR EAST WHERE WE ARE ANTICIPATING MULTIPLE ROUNDS
OF SLOW-MOVING CONVECTION PER SOUTHEASTERLY LOW LEVEL JET AND
LATE ARRIVAL OF NORTHERN BRANCH SHORTWAVE FROM THE WEST. FLASH
FLOOD WATCH ALREADY IN EFFECT FOR OUR EASTERN ZONES FROM 21Z TO
12Z EARLY SATURDAY. EXPECT SHEAR TO INCREASE MODESTLY TO 25-30 KTS
BY EVENING AND THIS MAY BE ENOUGH TO SUPPORT A FEW SEVERE STORMS
AS WELL.

SHOWERS AND TSTMS WILL DIMINISH FROM WEST TO EAST LATE TONIGHT PER
PASSAGE OF NORTHERN BRANCH SHORTWAVE. DRYING FROM THE NORTH WILL
COMMENCE SATURDAY WITH SOME SHOWERS AND ISOLD TSTMS TAPERING FROM
NORTH TO SOUTH THROUGH THE DAY...AS DEEP MOISTURE BECOMES
SUPPRESSED TO OUR SOUTH. COULD SEE ISOLD DIURNAL CONVECTION OVER
OUR SOUTHERN MTNS ON SUNDAY BUT FOR THE MOST PART WE WILL BE UNDER
THE INFLUENCE OF DRIER AND STABLE SFC RIDGING ANCHORED OVER THE
PAC NW...WITH TROF REMAINING OVER THE SW CONUS.

TEMPS THE NEXT COUPLE DAYS WILL BE ON THE WARM SIDE OF NORMAL WITH
70S FOR HIGHS SATURDAY AND UPPER 70S TO LOWER 80S SUNDAY...WITH
PLENTY OF SUNSHINE FOR THE LATTER HALF OF THE WEEKEND.

JKL

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MONDAY LOOKS TO BE DRY AND THE WARMEST DAY OF THE EXTENDED PERIOD
WITH HIGHS WELL INTO THE 80S AND MAYBE NEAR 90F IN PLACES. THIS
SHOULD ALSO BE THE WARMEST DAY YET OF 2015. DRY FRONTAL PASSAGE
LOOKS IN STORE FOR MONDAY NIGHT AND EARLY TUESDAY...WITH TEMPS ON
THE POST-FRONTAL SIDE COOLER BUT STILL ABOVE NORMAL. LATEST
MODELS HAVE TRENDED A BIT WEAKER W/ THIS FRONTAL PASSAGE...SO
EXPECT HIGHS STILL IN THE LOWER TO MID 80S TUESDAY AND MAYBE UPPER
80S IN OUR SOUTHEAST.

THINGS WILL GET MORE INTERESTING AGAIN BEGINNING LATE TUESDAY
AND TUESDAY NIGHT AS RIDGE BEGINS TO BREAK DOWN...BOTH IN RESPONSE
TO WESTERN CANADA SHORTWAVE AND ENERGY COMING OUT OF THE SW CONUS
IN BACKING FLOW ALOFT. GOOD CHANCE OF SHOWERS AND TSTMS EXISTS
WEDNESDAY INTO THURSDAY WITH PERSISTENT MODEL AGREEMENT. TEMPS
WILL TREND COOLER THESE DAYS WITH BELOW NORMAL HIGHS POSSIBLE BY
THURSDAY. WE SHOULD START TO TREND DRIER AND WARMER BY FRIDAY AS
PACIFIC NW RIDGE BEGINS TO BUILD BACK IN.

JKL

&&

.AVIATION...

LOCAL MVFR CIGS CONTINUES TO IMPACT WESTERN AREAS NEAR KBIL AND
KLVM AS OF 19Z...BUT SHOULD SEE IMPROVEMENT TO VFR BY LATE
AFTERNOON. MAIN HAZARD TO AVIATION WILL BE SHOWERS AND
THUNDERSTORMS WHICH WILL IMPACT THE ENTIRE REGION LATE THIS
AFTERNOON THROUGH TONIGHT. EXPECT LOCAL MVFR WITH HEAVY RAIN AND
POSSIBLE HAIL IN THE STRONGER STORMS...ALONG WITH OCCASIONAL
MOUNTAIN OBSCURATIONS. SHOWER AND THUNDERSTORM ACTIVITY WILL
DIMINISH SATURDAY AS WE BEGIN TO DRAW DRIER AIR IN FROM THE NORTH.
JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 055/075 053/080 057/088 060/083 058/077 056/073 053/075
    63/W    00/B    00/U    01/B    35/T    53/T    32/T
LVM 049/073 048/079 050/086 053/084 054/076 052/072 048/074
    43/T    21/B    00/U    12/T    35/T    54/T    33/T
HDN 055/077 050/082 053/089 057/086 055/079 055/075 053/077
    63/W    00/B    00/U    01/B    35/T    54/T    22/T
MLS 058/078 054/083 058/089 060/084 058/077 056/073 053/073
    73/W    00/U    00/U    01/U    34/T    44/T    22/T
4BQ 056/075 053/080 056/085 058/083 057/077 056/071 051/073
    73/T    10/B    00/U    01/U    35/T    54/T    32/T
BHK 056/076 051/082 052/086 057/082 053/074 052/071 048/071
    93/T    10/U    00/U    01/U    24/T    44/T    32/T
SHR 050/072 049/076 051/084 052/082 053/077 054/071 049/071
    64/T    21/B    00/B    12/T    35/T    54/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 28>42-56>58-63>68.
     FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ZONES
      31>33-36-37-58.
WY...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 5, 3:11 PM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
411 PM MDT FRI JUN 5 2015

MTZ028>042-056>058-063>068-WYZ098-099-062215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
411 PM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
LATE THIS AFTERNOON AND TONIGHT. THIS COULD PRODUCE LOCALIZED
FLASH FLOODING. SOME OF THE STORMS MAY ALSO BE SEVERE WITH HAIL
AND STRONG WINDS. PLEASE PAY ATTENTION TO THE SKIES AND MONITOR
LOCAL WEATHER ALERTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Local storm report, Jun 5, 12:10 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
110 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       8 S TWODOT              46.32N 110.10W
06/03/2015  M1.25 INCH       WHEATLAND          MT   TRAINED SPOTTER

            SPOTTER INDICATED THAT THE WATER WASHED OVER THE ROAD IN
            FOUR PLACES WITH THE HEAVY RAINS.  THEY ALSO RECEIVED
            SEVERAL INCHES OF ACCUMULATING SMALL HAIL AND 1.25 INCHES
            OF RAIN WITH THE STORMS.

1130 PM     HAIL             8 S TWODOT              46.32N 110.10W
06/03/2015  M0.25 INCH       WHEATLAND          MT   TRAINED SPOTTER

            SPOTTER INDICATED THAT THE WATER WASHED OVER THE ROAD IN
            FOUR PLACES WITH THE HEAVY RAINS.  THEY ALSO RECEIVED
            SEVERAL INCHES OF ACCUMULATING SMALL HAIL AND 1.25 INCHES
            OF RAIN WITH THE STORMS.

1130 PM     FLASH FLOOD      8 S TWODOT              46.32N 110.10W
06/03/2015                   WHEATLAND          MT   TRAINED SPOTTER

            SPOTTER INDICATED THAT THE WATER WASHED OVER THE ROAD IN
            FOUR PLACES WITH THE HEAVY RAINS.  THEY ALSO RECEIVED
            SEVERAL INCHES OF ACCUMULATING SMALL HAIL AND 1.25 INCHES
            OF RAIN WITH THE STORMS.

&&
Special weather statement, Jun 5, 3:21 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
421 PM MDT FRI JUN 5 2015

MTZ036-037-052315-
CARTER MT-POWDER RIVER MT-
421 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHEAST OF BROADUS...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL...TORRENTIAL RAINFALL AND WINDS IN EXCESS OF 40 MPH
CAN BE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL WILL CAUSE
STREAMS AND DITCHES TO RISE QUICKLY ALONG WITH PRODUCING STANDING
WATER ON ROADS AND DRASTICALLY REDUCING VISIBILITY. THOSE LIVING
NEAR STREAMS SHOULD WATCH FOR QUICKLY RISING WATER AND BE PREPARED
TO TAKE ACTION IF NECESSARY.

LOCATIONS IMPACTED INCLUDE...
POWDERVILLE AND BOYES.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4523 10483 4523 10520 4578 10527 4578 10472
TIME...MOT...LOC 2218Z 183DEG 11KT 4534 10505

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Powder River

When
June 5, 4:09 PM MST
Where
Powder River County, 5.93 mi SW of Powderville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.700, -105.200

Hail, Powder River

When
June 5, 4:10 PM MST
Where
Powder River County, 5.56 mi WSW of Powderville
Measured
1 in hail
Reported by
Public
Coordinates
45.710, -105.200

Hail, Custer

When
June 5, 5:30 PM MST
Where
Custer County, 0.69 mi S of Mizpah
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.240, -105.270

Hail, Custer

When
June 5, 5:30 PM MST
Where
Custer County, 1.59 mi WNW of Mizpah
Measured
1.75 in hail
Reported by
Public
Coordinates
46.260, -105.300

Wind and hail damage to a home and ranch were reported. A large shop roof caved in, and 9 of 10 grain bins were damaged, with one completely destroyed by the wind.

Hail, Custer

When
June 5, 5:30 PM MST
Where
Custer County, 2.13 mi NNW of Mizpah
Measured
2.75 in hail
Reported by
CoCoRaHS
Coordinates
46.280, -105.280

Thunderstorm Wind, Custer

When
June 5, 5:30 PM MST
Where
Custer County, 1.59 mi WNW of Mizpah
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.260, -105.300

Wind and hail damage to a home and ranch were reported. A large shop roof caved in, and 9 of 10 grain bins were damaged, with one completely destroyed by the wind.

Flash Flood, Powder River

When
June 5, 5:30 PM MST to 10:00 PM MST
Where
Powder River County, 15.88 mi SSE of Powderville to 9.4 mi NNE of Belle Creek Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
45.528, -105.013

Widespread flooding was reported across low lying areas. Flooding along Pilgrim Creek was also reported. Residents were stranded on the Broadus side of Pilgrim Creek as water became too deep to drive through. Water was also reported to have covered several rural roads with a foot of water.

Hail, Custer

When
June 5, 6:20 PM MST
Where
Custer County, 2.13 mi NNW of Mizpah
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
46.280, -105.280

Flash Flood, Powder River

When
June 5, 6:30 PM MST to 10:00 PM MST
Where
Powder River County, 7.75 mi ESE of (4bq)broadus Arpt to 16.76 mi NE of Broadus
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.398, -105.267

Widespread flooding across low lying areas was reported. Flooding was reported along Pilgrim Creek. Residents were stranded on the Broadus side of Pilgrim Creek as water became too deep to drive through. Water was also reported to have covered several rural roads with a foot of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574568, 574569, 574571, 574572, 574573, 574574, 575332, 574575, 575331.